AF Association
14,296 members17,277 posts

Pulmonary Amiodarone Toxicity Diagnosed.. Suggestions, Advice, Warnings ???

Since the beginning of 2017...with the exception of about 3 weeks in February... I have been taking Amiodorone every day (400 mg), I have been battling a debilitating case of A-Fib and Tachicardia for a few years which leaves me weak and out of breath... I have had 9 cardioversions, and 2 Ablations... The Drs. have tried many antiarythmias in the past and told me that this was a last resort putting me on this drug... Recently my personal Dr. put me on oxygen because my saturation levels were falling into the low 80's....During my last visit with my Cardiologist and after some blood work I was diagnosed with ( IP) Pulmonary Amiodarone Toxicity... I was told to stop taking the Amiodarone ...He also put me on ramped down dose of prednisone to try and clear my lungs.... I am a 52 year old male and before all of the problems started 2 years ago I was very active and healthy... I now need a cane to assist me walking and the added inconvenience of an oxygen tank... I cannot walk more than 15 feet without having to stop... My hands shake uncontrollably at times... I have reduced my work hours and recently informed my employer that I would not be able to do this much longer.... My question I guess with all of this going is: Where do I go from here??? Are there any pitfalls or warnings i need to be aware of?? Will this ever go away?? Are there Alternative remedy's to increase my chances of getting better... Are there any resources (websites, facebook page, book, etc.) for people actively dealing with lung Toxicity?? I thought this would be a good start, and that maybe someone who has dealt with this or is dealing could maybe share with me what they know... Thanks

11 Replies
oldestnewest

My understanding is that it is not at all nice and although you may improve it is often an ongoing problem.

These are some support groups which may help

actionpulmonaryfibrosis.org...

blf.org.uk/support-for-you/...

1 like
Reply

Thank You so much.... I have found plenty of websites, pages etc. for people who have lost loved ones with this, but No places for people still fighting to stay alive...

Reply

Hopefully you will be able to go along to one of the groups mentioned.

Good luck

1 like
Reply

Hope you can get some answers and information R. Angie

1 like
Reply

There is a British lung foundation forum on Healthunlocked and there might be people with a similar condition on that.

1 like
Reply

Sorry to hear you are suffering like this- I hope you get some answers from the sites Goldie has suggested

Reply

I am sure there is another person in this group who has had the same, hope they will see your post soon. My EP 'threatened' me with the spectre of Amiodarone if I didn't have an ablation pronto and I can see why, this is a terrible outcome for you, my sympathies.

Reply

If you do a search here (little magnifying glass top right) you will find posts about similar reactions especially from Hidden

1 like
Reply

I've also had pulmonary toxicity secondary to dronedrone and amiodarone and was close to death. It affects 6 in 100,000 but I suspect there are more. I recovered by being on 70% high flow oxygen and then on prednisone for a year. The initial dose was 60mg a day. A phased reduction of the dose was OK until I reached 5mg when I would relapse. The Consultant was about to prescribe prednisone permanently but my GP was aware that prednisone was available in much smaller doses and I was able to gradually reduce the dose to zero. At that stage I was able to go back to using a device to strengthen my intercostal muscles and yogic breathing. Eventually I returned to the gym until I had stroke but that's another story.

The North Bristol Lung Centre saved my life and from disability beyond that, but it took diagnosis from the Professor leading the Centre. One of the Consultants has had a paper published on my case. I can give you the contact details of the Centre and the names of the Consultants who may be able to discuss our respective cases; I'm happy to give permission for my case notes to be shared with your clinicians.

6 likes
Reply

I have replied but I would like to pick up on the low blood oxygen (SpO2). It drops gradually until it reaches 90% in adults (higher in children) where there's a "knee" in the level. Thereafter it drops almost vertically. In hospital I was initially on 4 litres / minute oxygen on conventional nasal canula, but that was no different from ambient air. I was then changed to a full face mask and in the life threatening stage I was on 25 litres / minute. This changed on the ward to humidified air warmed to body temperature. Thereafter I checked my SpO2 daily for over a year.

1 like
Reply

I am shaking my head right now as the option for this drug was given to my then 90 yr old mother. We turned it down and thank goodness! I had read a little bit on the subject of this drug, but we decided it was better for her to just tolerate the afib at this point. Granted - she is older, and her cardiologist/EP is just managing her condition now, but really! If I wasn't aware of some of the negative side-effects of this drug, I know my mother would have jumped at anything to stop the endless episodes that plague her now. She has had afib for over 25 yrs. She does take Metoprolol, furosemide and Eliquis and this seems to maintain rather well - although she does have episodes every day. May I suggest some breathing exercises and meditation? She does this and it does help her. The square breathing exercises and meditation techniques can be found on Google or YouTube. She also makes all her meals from scratch - no artificial additives

We can help our bodies to overcome with time and patience. I hope you feel better soon - these seemingly small practices help a lot!

1 like
Reply

You may also like...